Advanced Search
Article Contents
Article Contents

Instability criterion for periodic solutions with spatio-temporal symmetries in Hamiltonian systems

  • * Corresponding author: Pietro-Luciano Buono

    * Corresponding author: Pietro-Luciano Buono 
Abstract Full Text(HTML) Related Papers Cited by
  • We consider the question of linear stability of a periodic solution $z(t)$ with finite spatio-temporal symmetry group of a reversible-equivariant Hamiltonian system obtained as a minimizer of the action functional. Our main theorem states that $z(t)$ is unstable if a subspace $W$ associated with the boundary conditions of the minimizing problem is a Lagrangian subspace with no focal points on the time interval defined by the boundary conditions and the second variation restricted to the subspace $W$ at the minimizer has positive directions. We show that the conditions of our theorem are always met for a class of minimizing periodic orbits with the standard mechanical reversing symmetry. Comparison theorems for Lagrangian subspaces and the use of time-reversing symmetries are essential tools in constructing stable and unstable subspaces for $z(t)$. In particular, our results are complementary to the recent paper of Hu and Sun Commun. Math. Phys. 290, (2009).

    Mathematics Subject Classification: Primary: 37J25, 37J45; Secondary: 37G40.


    \begin{equation} \\ \end{equation}
  • 加载中
  •   V. I. Arnol'd , The Sturm theorems and symplectic geometry, Funktsional. Anal. i Prilozhen., 19 (1985) , 1-10, 95. 
      S. V. Bolotin  and  D. V. Treschev , Hill's formula, Russian Math. Surveys, 65 (2010) , 191-257.  doi: 10.1070/RM2010v065n02ABEH004671.
      R. Bott , On the iteration of closed geodesics and the Sturm intersection theory, Comm. Pure Appl. Math., 9 (1956) , 171-206.  doi: 10.1002/cpa.3160090204.
      S. Cappell , R. Lee  and  E. Y. Miller , On the Maslov index, Comm. Pure Appl. Math., 47 (1994) , 121-186.  doi: 10.1002/cpa.3160470202.
      K.-C. Chen , Action minimizing orbits in the parallelogram four-body problem with equal masses, Arch. Ration. Mech. Anal., 158 (2001) , 293-318.  doi: 10.1007/s002050100146.
      K.-C. Chen , Binary decompositions for the planar N-body problems and symmetric periodic solutions, Arch. Ration. Mech. Anal., 170 (2003) , 247-276.  doi: 10.1007/s00205-003-0277-2.
      A. Chenciner  and  R. Montgomery , A remarkable periodic solution of the three-body problem in the case of equal masses, Ann. of Math., 152 (2000) , 881-901.  doi: 10.2307/2661357.
      A. Chenciner  and  A. Venturelli , Minima de l'intégrale d'action du Probléme newtonien de 4 corps de masses égales dans $\mathbb{R}^{3}$ : orbites hip-hop, Celestial Mechanics and Dynamical Astronomy, 77 (2000) , 139-152.  doi: 10.1023/A:1008381001328.
      G. Contreras  and  R. Iturriaga , Convex Hamiltonians without conjugate points, Ergodic Theory Dynam. Systems, 19 (1999) , 901-952.  doi: 10.1017/S014338579913387X.
      J. J. Duistermaat , On the Morse index in variational calculus, Adv. Math., 21 (1976) , 173-195.  doi: 10.1016/0001-8708(76)90074-8.
      D. Ferrario  and  S. Terracini , On the existence of collisionless equivariant minimizers for the classical n-body problem, Inv. Math., 155 (2004) , 305-362.  doi: 10.1007/s00222-003-0322-7.
      M. Golubitsky, I. Stewart and D. G. Schaeffer, Singularities and Groups in Bifurcation Theory, Vol. Ⅱ, Applied Mathematical Sciences, 69, Springer-Verlag, New-York, 1988. doi: 10.1007/978-1-4612-4574-2.
      P. Hartman, Ordinary Differential Equations, Birkhäuser, Boston, 1982.
      X. Hu  and  S. Sun , Index and stability of symmetric periodic orbits in Hamiltonian systems with application to figure-eight orbit, Commun. Math. Phys., 290 (2009) , 737-777.  doi: 10.1007/s00220-009-0860-y.
      M. Lewis , D. Offin , P.-L. Buono  and  M. Kovacic , Instability of the periodic Hip-Hop orbit in the 2N-body problem with equal masses, Discrete and Continuous Dynamical Systems -A, 33 (2013) , 1137-1155. 
      J. E. Marsden, Lectures on Mechanics, LMS Lecture Note Series, 174, Cambridge University Press, Cambridge, 1992. doi: 10.1017/CBO9780511624001.
      M. Morse, The Calculus of Variations in the Large, American Mathematical Society Colloquium Publications, 18 American Mathematical Society, Providence, 1996.
      D. Offin , A spectral theorem for reversible second order equations with periodic coefficients, Differential and Integral Equations, 5 (1992) , 615-629. 
      D. Offin , Hyperbolic minimizing geodesics, Trans. AMS, 352 (2000) , 3323-3338.  doi: 10.1090/S0002-9947-00-02483-1.
      D. Offin  and  H. Cabral , Hyperbolic symmetric periodic orbits in the isosceles three-body problem, Disc. Cont. Dyn. Syst. Ser. S, 2 (2009) , 379-392.  doi: 10.3934/dcdss.2009.2.379.
      G. E. Roberts , Linear stability analysis of the figure-eight orbit in the three-body problem, Ergodic Theory Dynam. Systems, 27 (2007) , 1947-1963.  doi: 10.1017/S0143385707000284.
  • 加载中

Article Metrics

HTML views(689) PDF downloads(108) Cited by(0)

Access History

Other Articles By Authors



    DownLoad:  Full-Size Img  PowerPoint